I assume you're talking about Valium (diazepam), which is in the benzodiazepine family. Benzodiazepines are known as sedative-hypnotics or minor tranquilizers. They all have what is known as "abuse liability." That means that people sometimes abuse them because they crave their pleasurable effects. Benzodiazepines may also lead to physiological dependence, which means that people who take them chronically may develop tolerance (needing more and more of the drug to achieve the same effect as they previously experienced at a lower dose) and/or withdrawal symptoms (physical discomfort which occurs when the drug is abruptly discontinued or when the dosage is decreased too rapidly).
If your sister has been taking Valium on a daily basis, then she is probably physiologically dependent on it and would suffer some uncomfortable (and potentially life-threatening) withdrawal symptoms if she were to stop it abruptly. If she is using it as prescribed at a reasonable dosage, I cannot conclude, based on the information you have shared, that she is abusing the drug. So she may be physically "addicted" without actually being an addict or substance abuser.
Although it is always preferable to help people with severe chronic anxiety without needing to resort to treatment with drugs like Valium which may cause physiological dependence and promote addiction, there are people with such anxiety disorders who respond only to benzodiazepines. Your sister and her doctor are in the best position to know whether or not she has a Valium or benzodiazpine problem.
If your sister has been abusing Valium, or if she and her doctor decide that it's time for her to try to go without it, then it certainly makes sense for her to try to stop it. This is best achieved with a slow and gradual taper. I have helped people to wean themselves off of benzodiazepines by reducing the daily dose by 10% every 2-4 weeks. This is a process that can last as long as a year or more. The higher the starting dose and the longer the person has been taking the "benzo," the longer it takes to discontinue it.
If you have serious concerns about the competence of the doctor who has been treating your sister with Valium, you might suggest to her that she seek a consultation with a board-certified addiction psychiatrist. Good luck.
You might also want to take a look at the drug questions on the Question & Answer Archive of my Ask DrSteve web site hyperlinked below.
This information is provided for general medical education purposes only. Please consult a physician for diagnostic and treatment options pertaining to any individual's specific medical condition.
Steve Adelman, M.D. (a.k.a. DrSteve)
Keyword: Valium, diazepam, sedative-hypnotic, substance dependence
Ask DrSteve: The Real Story About Smoking, Drinking & Getting High